Alert archive / Oregon / Flash Flood Warnings in 2004
Flash Flood Warning 9, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at Jun 29, 2004, 5:04 PM PDT for Grant County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2004, 5:04 PM PDT (00:04 UTC)
- Expired
- Jun 29, 2004, 8:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Pendleton, OR
- Area
- Counties, with a storm outline in the text
County Grant County, OR
The radar
The Pendleton radar (KPDT), 118 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 0.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPDT 300004 FFWPDT ORC023-300300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PENDLETON OR 504 PM PDT TUE JUN 29 2004 THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A * FLASH FLOOD WARNING FOR... GRANT COUNTY IN EAST CENTRAL OREGON * UNTIL 800 PM PDT * AT 449 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN 9 MILES SOUTH OF MONUMENT...OR ABOUT 28 MILES NORTHWEST OF JOHN DAY...MOVING NORTH AT 5 MPH. * THE THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL BE NEAR... MONUMENT BY 600 PM PDT DOPPLER RADAR INDICATES RAINFALL RATES UP TO AN INCH AN HOUR...WHICH WILL CREATE EXCESSIVE RUNOFF...ESPECIALLY IN STEEP TERRAIN OR NARROW CANYONS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4451 11964 4451 11903 4499 11906 4499 11966 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:30 PM PDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 29, 2:30 PM PDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PDT TUE JUN 29 2004
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THUNDERSTORMS ARE
QUICKLY FIRING UP NOW ACROSS THE SOUTHER PORTIONS OF THE FORECAST
AREA IN QUITE AN UNSTABLE ATMOSPHERE. PRECIP WATER VALUES AT NEARBY
UPPER AIR STATIONS ARE AROUND 1 INCH. THIS ABUNDANT MOISTURE
COMBINED WITH LOW LI AND HIGH CAPE VALUES WILL MAKE FOR A VERY
FAVORABLE ENVIRONMENT FOR THUNDERSTORMS WITH HEAVY RAIN THIS
AFTERNOON AND EVENING. AS SUCH HAVE EXPANDED THE FLASH FLOOD WATCH
WESTWARD TO INCLUDE DESCHUTES COUNTY...WHICH IS WHERE THE STRONGEST
STORMS ARE CURRENTLY FORMING. EXPECT THE STORMS TO CONTINUE WELL
INTO THE EVENING AND POSSIBLY INTO THE LATE NIGHT HOURS. FARTHER
NORTH...IN THE BLUE MOUNTAIN FOOTHILLS NORTHWARD...THERE HAS BEEN
SIGNIFICANT CLOUD COVER TODAY WHICH HAS INHIBITED SOLAR HEATING AND
THEREFORE THUNDERSTORM DEVELOPMENT IS BEING DELAYED. THIS WILL
ULTIMATELY PREVENT ANY SEVERE STORMS OR FLASH FLOODING TYPE OF
STORMS IN THOSE AREAS.
THERE ARE SEVERAL WEAK CIRCULATIONS THAT ARE ROTATING UP INTO THE
PACIFIC NORTHWEST IN A DEEP SOUTHERLY FLOW ALOFT ON THE EASTERN
FRINGE OF AN UPPER TROUGH ALONG THE COAST. THE LOW TO MID LEVEL
STEERING WINDS RELATIVE TO THE UPPER FLOW ARE BEING INFLUENCED BY
THESE CIRCULATIONS WHICH IS CAUSING THE STORMS TO BE SLOW MOVING.
AS A RESULT THE THREAT OF FLASH FLOODING IS BEING ENHANCED BY THIS
FEATURE AS WELL.
THE SOUTHERLY FLOW ALOFT WILL GRADUALLY BECOME MORE SOUTHWESTERLY
AND THEN WESTERLY BY THE LATTER PART OF THE WEEK AS UP STREAM
WEATHER SYSTEMS HELP TO WEAKEN THE TROUGH ALONG THE COAST. AS A
RESULT CAN EXPECT THE ATMOSPHERE TO BECOME MORE STABLE EACH DAY THAN
THE DAY BEFORE...WITH LESS THUNDERSTORM ACTIVITY. THIS AFTERNOON
AND EVENING LOOKS TO BE THE MOST FAVORABLE PERIOD FOR T-STORMS.
TEMPERATURES WILL CONTINUE TO RUN VERY WARM...ABOUT 3 TO 6 DEGREES
ABOVE NORMAL THROUGH THURSDAY DUE TO THE DEEP SOUTHERLY FLOW ALOFT
AND THE ORIGIN OF THE AIRMASS. RSC.
.LONG TERM...FRIDAY THROUGH TUESDAY...UNSETTLED PATTERN WILL
CONTINUE INTO THE EXTENDED...WITH MODELS IN GOOD AGREEMENT THAT A
TROUGH OF LOW PRESSURE WILL PUSH INTO THE PACIFIC NORTHWEST SUNDAY
INTO MONDAY. THIS SYSTEM WILL BRING WITH IT ENOUGH INSTABILITY TO
GENERATE CONTINUED THUNDERSTORM ACTIVITY OVER THE CENTRAL AND
EASTERN MOUNTAINS. THIS TROUGH WILL LINGER INTO EARLY NEXT WEEK
BEFORE EXITING TO THE EAST OVER THE NORTHERN ROCKIES. FORECAST
MODELS DIVERGE ON SPEED OF PROGRESSION OF THIS SYSTEM...THUS HAVE
MADE FEW CHANGES TO FORECAST AFTER THE WEEKEND. ENOUGH MOISTURE
WILL LINGER OVER THE AREA DURING THE EXTENDED TO KEEP CONVECTIVE
SHOWERS AROUND THROUGH THE PERIOD. CANTIN
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 60 91 60 90 / 20 20 20 10
WALLA WALLA 62 91 62 90 / 20 20 20 10
TRI-CITIES 60 94 59 92 / 20 10 10 10
YAKIMA 58 90 57 91 / 05 10 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH TODAY AND THIS EVENING FOR WALLOWA COUNTY
(ZONE 50)...GRANDE RONDE VALLEY (ZONE 49)...THE BLUE MOUNTAINS
(ZONE 46)...THE JOHN DAY BASIN (ZONE 47)...THE OCHOCO/JOHN DAY
HIGHLANDS (ZONE 48) THE DESCHUTES PLATEAU (ZONE 42 AND
43)...AND THE BLUE MOUNTAIN FOOTHILLS OF OREGON (ZONE 45).
WA...NONE.
&&
88Hazardous weather outlook, Jun 29, 5:10 AM PDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
510 AM PDT TUE JUN 29 2004
ORZ041>050-WAZ024>030-301200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
510 AM PDT TUE JUN 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FLASH FLOOD WATCH UNTIL 7 PM
BLUE MOUNTAINS (OR), JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
GRANDE RONDE VALLEY, WALLOWA COUNTY
HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS
NORTHWEST BLUE MOUNTAINS (WA), CENTRAL OREGON
SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER CENTRAL AND EASTERN
OREGON AND SOUTHEAST WASHINGTON TODAY AND THIS EVENING. SLOW MOVING
THUNDERSTORMS PRODUCING HEAVY RAIN WILL THREATEN THE CENTRAL AND
EASTERN OREGON MOUNTAINS AS WELL AS THE JOHN DAY BASIN AND THE
GRANDE RONDE VALLEY WITH FLASH FLOODING. PLEASE REFER TO THE LATEST
FLASH FLOOD WATCH PDXFFAPDT WGUS46 KPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS WEDNESDAY
NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE
VALLEY, WALLOWA COUNTY
THUNDERSTORMS THURSDAY AND FRIDAY
NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
OREGON, BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
THUNDERSTORMS SATURDAY
FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS
OF THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
COUNTY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
WEDNESDAY. THE MAIN THREAT FROM THUNDERSTORMS WILL BE HEAVY
RAIN...ALTHOUGH STORMS WILL TRACK A LITTLE FASTER THAN WHAT IS
FORECAST FOR TODAY. THE THREAT OF CONVECTION WILL CONTINUE THURSDAY
THROUGH SATURDAY. THE REMAINDER OF THE HOLIDAY WEEKEND WILL BE DRY
EXCEPT FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
CENTRAL AND EASTERN MOUNTAINS. LOCALLY BREEZY WINDS ARE POSSIBLE ON
JULY 4TH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.In the hours before
Local storm report, Jun 29, 4:43 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
443 PM PDT TUE JUN 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 15 SE HEPPNER 45.22N 119.30W
06/29/2004 0.50 INCH MORROW OR TRAINED SPOTTER
REPORTED PEA TO DIME SIZE HAIL WITH HEAVY THUNDERSTORM.
0150 PM HAIL 4 WSW LA PINE 43.64N 121.57W
06/29/2004 0.25 INCH DESCHUTES OR TRAINED SPOTTER
PEA SIZE HAIL WITH HEAVY RAIN.
0154 PM HEAVY RAIN N HAMPTON 43.67N 120.23W
06/29/2004 1.00 INCH DESCHUTES OR TRAINED SPOTTER
1/2 TO 1 INCH OF RAINFALL IN THE PAST 30 MINUTES. PEA
SIZE HAIL ALSO REPORTED.
0200 PM HAIL 2 NNW LA PINE 43.69N 121.52W
06/29/2004 0.50 INCH DESCHUTES OR TRAINED SPOTTER
PEA TO DIME SIZE HAIL REPORTED WITH HEAVY THUNDERSTORM.
0324 PM HAIL 6 ESE ONEIL 44.29N 120.98W
06/29/2004 0.25 INCH CROOK OR TRAINED SPOTTER
PEA SIZE HAIL WITH LOTS OF LIGHTNING AND POWER OUTAGES.
0327 PM TSTM WND DMG 1 NNW PRINEVILLE 44.33N 120.85W
06/29/2004 CROOK OR TRAINED SPOTTER
WIND GUSTS TO 45 MPH DOWNED POWER LINES. HEAVY
THUNDERSTORM REPORTED WITH LIGHTNING FLASHES EVERY 3 TO 5
SECONDS.
0333 PM TSTM WND DMG PRINEVILLE 44.31N 120.84W
06/29/2004 CROOK OR TRAINED SPOTTER
GUSTS TO 45 MPH BROKE OFF AN 8 FOOT LONG TREE LIMB.
0334 PM HEAVY RAIN 1 N PRINEVILLE 44.30N 120.85W
06/29/2004 0.50 INCH CROOK OR TRAINED SPOTTER
1/2 INCH OF RAIN FELL IN 20 MINUTES. 6 LIGHTNING FLASHES
PER MINUTE.
0335 PM NON-TSTM WND DMG 1 N PRINEVILLE 44.30N 120.85W
06/29/2004 CROOK OR TRAINED SPOTTER
1 TO 2 INCH DIAMETER TREE LIMBS DOWNED.
0335 PM FLASH FLOOD 1 N BROTHERS 43.81N 120.60W
06/29/2004 DESCHUTES OR TRAINED SPOTTER
HEAVY THUNDERSTORMS PRODUCED STANDING WATER ON ROADWAYS.
ESTIMATED 1 INCH OF RAINFALL.
0345 PM HEAVY RAIN 5 NE POWELL BUTTE 44.29N 120.96W
06/29/2004 0.25 INCH CROOK OR TRAINED SPOTTER
1/4 INCH OF RAIN IN 8 MINUTES. STILL RAINING AT TIME OF
REPORT.
0352 PM FLASH FLOOD 1 N PRINEVILLE 44.29N 120.83W
06/29/2004 CROOK OR TRAINED SPOTTER
0.60 INCHES OF RAINFALL IN 20 MINUTES. FLOODING OVER
CURBSIDES INTO LAWNS. NUMEROUS POWER OUTAGES.
0352 PM FLASH FLOOD 3 ENE PRINEVILLE 44.32N 120.78W
06/29/2004 CROOK OR TRAINED SPOTTER
RUNNING WATER DOWNHILL.
0400 PM TSTM WND DMG 1 NNW PRINEVILLE 44.33N 120.85W
06/29/2004 CROOK OR TRAINED SPOTTER
WIND GUSTS TO 60 MPH DOWNED SMALL TREE BRANCHES. POWER
OUTAGES REPORTED IN PRINEVILLE.
0402 PM FLASH FLOOD 4 N PRINEVILLE 44.37N 120.84W
06/29/2004 CROOK OR TRAINED SPOTTER
ROADS FLOODED IN DOWNTOWN PRINEVILLE. 1/4 INCH HAIL
NEARLY COVERING GROUND.
0442 PM HAIL 6 WSW PAULINA 44.08N 120.06W
06/29/2004 1.00 INCH CROOK OR TRAINED SPOTTER
HAIL TO THE SIZE OF QUARTERS WITH GUSTS TO 40 MPH.
&&
JWMThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:17 PM PDT | Flash Flood Warning | PDT | Wallowa | 3 hr |
| Jun 29, 5:23 PM PDT | Flash Flood Warning | PDT | Wheeler | 97 min |
| Jun 29, 6:54 PM PDT | Severe Thunderstorm Warning | PDT | Morrow, Wheeler | 61 min |
| Jun 29, 7:00 PM PDT | Flash Flood Warning | PDT | Morrow | 60 min |
| Jun 29, 7:00 PM PDT | Flash Flood Warning | PDT | Wheeler | 60 min |
| Jun 29, 9:47 PM PDT | Severe Thunderstorm Warning | PDT | Umatilla | 43 min |
Nearby
Flash Flood Warnings in Oregon, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.